|Sustiva, Truvada and Diarrhea (take 2)
Apr 2, 2006
Ok this is the second time I am writing about this problem.
My status I was diagnosed this past summer. Just two weeks ago my last blood results were good. My Vload was undetectable and my CD4 count was almost 400.
My problem I have chronic diarrhea (mild-not watery at all, occurs once to twice a day). I understand that YES this is a side effect of the medications. And I have changed some habits in order to help with this. 1. I stopped drinking alcohol completely. 2. I started eating a cup of yogurt a day (brand name Cascade fresh ; which contains 8active cultures - Lactobacillus acidophilus, Streptococcus thermophilus, Lactobacillus rhamnosus, Bifidobacterium bifidum, Lactobacillus casei, Bifidobacterium longum, Lactobacillus bulgaricus, Bifidobacterium infantis) 3. I tried to stay away from fried foods 4. I drink only bottled water. 5... Bottom line is I eat healthy!
My treatment for diarrhea Im a little confused as to what to take for this. Some doctors say take calcium supplements, others say take Imodium AD, others say stock up on the fiber (i.e. Metamucil). I have tried all these things. The good news is that when I get really tolerated with diarrhea I can take Imodium or Calcium to treat it. HOWEVER, is there something to do just to prevent it all together?? If so HOW much of WHAT and WHEN should take it? I know TUMS the label says not to exceed 7 tablets in 24hrs, which I think I did once in combination with Imodium AD one time. And I just felt horrible body aches, horrible headache, and fever. Good news was through that period I had no diarrhea. SO what do I need to do to PREVENT DIARRHEA?
I have spoken to my doctor about this and the best advice he gave was calcium supplements or Imodium. But the answer as to WHEN? HOW MUCH of it was ambiguous.
I would greatly appreciate a detailed RESPONSE from any or ALL the doctors on this site. Tell me what works, given my problem, my meds and my status. Compare it to other patients with a similar status to mine. Please dont give me an answer that is a typical or general response for diarrhea and HIV.
Also, the next time I see my doctor; if I need other test what test should ask for to find the root of this problem.
Thanks again for you time.
Response from Dr. Henry
If one of your HIV meds is causing the diarrhea then a switch to an alternative is often considered (tenofovir can cause diarrhea so switching to abacavir could help and then there is no need for extra meds). One to two standard Os-Cal tablets is often tried for loose stools. Immodium AD is often taken just 1-2 tablets a day for several days to see if that helps (though your experience suggests that is not a good fit for you). If you have diarrhea chronically then a stool evaluation for any infections/parasites if often considered. Lactose intolerance is common in HIV + patients so a trial of Lactase replacement can be helpful. KH
hiv and hepatitis c
- How Bad Will The Muscle Aches Be When You Have Hiv?
- How Long Does It Take For Elavil To Eliminate Neuropathy?
- Can You Get Hiv From Someone In A Pool?
- Can You Increase Cd4 Count With Nutritional Supplements?
- How Long Can The Hiv Virus Live In Extreme Temperature?
- Hiv And Early Weight Loss
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.